Missouri, 2014

Flash Flooding and Hail in Missouri, October 1 to 2, 2014

October 1 to 2, 2014 · NWS EAX · 18 events in 9 counties and zones

Several rounds of thunderstorms, producing large hail, damaging winds and heavy rains, developed over eastern Kansas and tracked east into western Missouri during the afternoon and evening hours of October 1st. The storms developed in the vicinity of a quasi-stationary boundary as an upper-level shortwave trough tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several rounds of thunderstorms, producing large hail, damaging winds and heavy rains, developed over eastern Kansas and tracked east into western Missouri during the afternoon and evening hours of October 1st. The storms developed in the vicinity of a quasi-stationary boundary as an upper-level shortwave trough tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 1, 12:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 1, 12:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT Wed Oct 1 2014

.DISCUSSION...
Issued at 351 AM CDT WED OCT 1 2014

Short Term (Today through Tomorrow Night):

The main weather concerns for this forecast package will be the
potential for a couple rounds of severe storms. The first of these
potential rounds of severe storms is expected to affect the western
CWA this evening/tonight. A second round of severe weather will
again be possible for most of the CWA on Thursday.

Showers and thunderstorms are ongoing across northeastern Kansas and
northwestern Missouri this morning with a few showers further east.
Showers have been training over those areas for several hours and
radar estimates about 1.00"-1.50" of precip has already fallen across
these areas. Luckily, flash flood guidance for these areas is high,
around 3.5"-4.0" for 6 hours. Nonetheless this will be an area that
will have to be monitored with several rounds of showers and
thunderstorms likely over the next 48 hours. These storms will
continue to move slowly eastward over the CWA through the morning
hours. Cloud cover and showers through the morning hours will cause
instability to be slow to recover across the area this afternoon
however, thunderstorms will be possible this afternoon across eastern
Kansas where skies may clear out earlier. This evening looks to be
the best chance for severe thunderstorms to develop as a lead
shortwave ejects out from an upper level trough across the eastern
Rockies. This will occur as a 40-50kt 850mb southwesterly LLJ get
ramped up across eastern Kansas. Models are depicting a weak surface
boundary bisecting the CWA. Good instability and lift will make large
hail and damaging winds the main threats this evening/tonight across
eastern Kansas and western Missouri. However with the weak surface
boundary in the area there is some potential for tornadic
development. 0-6km shear will be good with the swly LLJ at 850mb and
a 80-90kt mid level jet impinging on the area. However, 0-1km shear
is not as strong as winds near the surface will be light...what is of
more concern is that they are backed to the SSE. So, the most likely
scenario is that initial convection develops as supercells across
eastern Kansas with the initial threats being large hail/damaging
winds with a possible tornado or two. Supercells should eventually
merge into a more linear structure with damaging winds and perhaps an
isolated tornado being the main threat as storms move into western
Missouri.

Storms will continue through the early morning hours Thursday across
the CWA weakening toward daybreak as the LLJ weakens. We will then
again turn our attention to the west as the aforementioned upper
level trough digs as it moves out into Plains and forces a strong
cold front into the area. Thunderstorms are expected to develop west
of the area early Thursday along the front forming a line of storms.
These storms will push into the area on Thursday with the main
threat being damaging winds. The front should finally push east of
the area by Thursday evening. The upper level trough will move
through Thursday night. Some models try to develop instability
showers as the upper trough rotates through but dry air and
subsidence behind the front should undercut any chance for showers.
Two day rain totals could be on the order of 2.5"-3.5" however as
mentioned previously, flash flood guidance is not expected to be
exceeded over any locale.

Long Term (Friday - Tuesday):

The extended period looks much more benign then the short term
providing cold and dry conditions with a gradual warm up through the
period. On Friday, a reinforcing upper level trough will move
through the upper Midwest putting the local area under cool NW flow
aloft. Highs Friday and Saturday will only be in the mid 50s to
lower 60s with frost being a concern for Saturday morning as lows
drop into the mid to upper 30s. Northwest flow begins to relax
across the area by the second half of the weekend in to beginning of
next week. By Tuesday, highs will return to near normal with highs
in the low to mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 100 PM CDT WED OCT 1 2014

Weak isolated convection developing across west-central MO this
afternoon in advance of mid-level energy approaching from the west.
Bulk of this activity should be fairly weak and have started all
sites with a VCTS mention to account for current radar trends.
Heading into tonight...fcst models show redeveloping convection along
a lingering outflow boundary which is apparent on VIS satellite
imagery this afternoon. Latest model trends suggest this activity
should largely remain south of area terminals. In any
event...increasing warm air advection along and north of feature will
set the stage for developing low stratus at area terminals during the
early morning hrs. Beyond this...convection looks to increase after
15z from west to east as main cold front approaches.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...32
Hazardous weather outlook, Oct 1, 12:05 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT WED OCT 1 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
105 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON. SEVERE
 STORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

 ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO EARLY
 THURSDAY MORNING ESPECIALLY NEAR AND SOUTH OF I-70. SOME STORMS MAY
 BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THERE IS ALSO A THREAT OF SEVERE WEATHER THURSDAY OVER MOST OF THE
 AREA AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STORMS ALONG
 THE COLD FRONT ARE EXPECTED TO DEVELOP INTO A LINE OF STORMS CAPABLE
 OF PRODUCING DAMAGING WINDS. IN ADDITION...PERIODS OF HEAVY RAIN
 ARE ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING AND RIVER
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Oct 1, 1:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT WED OCT 1 2014

MOZ038-039-044-045-011930-
JOHNSON MO-LAFAYETTE MO-PETTIS MO-SALINE MO-
200 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE AND
NORTHWESTERN PETTIS COUNTIES IN CENTRAL MISSOURI...AND SOUTHEASTERN
LAFAYETTE AND EASTERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL
230 PM CDT...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARRENSBURG...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITEMAN AIR FORCE BASE...KNOB NOSTER...CONCORDIA...SWEET
  SPRINGS...LA MONTE...HOUSTONIA...FAYETTEVILLE...EMMA AND
  HUGHESVILLE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 53 AND 70.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3907 9339 3876 9322 3863 9376 3893 9392
TIME...MOT...LOC 1900Z 231DEG 32KT 3878 9370

AEP

The radar

The Pleasant Hill radar (KEAX), 61 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Johnson

When
October 1, 1:15 PM CST
Where
Johnson County, 0.54 mi E of Knob Noster
Measured
1.75 in hail
Reported by
Public
Coordinates
38.770, -93.560

Hail, Johnson

When
October 1, 1:23 PM CST
Where
Johnson County, 0.69 mi N of (Szl)whiteman Afb
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
38.730, -93.550

Hail, Johnson

When
October 1, 1:41 PM CST
Where
Johnson County, 2.14 mi NNE of Cornelia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -93.740

Thunderstorm Wind, Pettis

When
October 1, 1:41 PM CST
Where
Pettis County, 2.4 mi SW of Sedalia
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.672, -93.257

Measured at the Sedalia High School.

Thunderstorm Wind, Cooper

When
October 1, 2:10 PM CST
Where
Cooper County, 1.38 mi S of Otterville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -93.000

Power was knocked out to the city of Otterville.

Thunderstorm Wind, Pettis

When
October 1, 2:10 PM CST
Where
Pettis County, 0.54 mi W of Beaman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.750, -93.160

Power lines and trees were knocked down.

Thunderstorm Wind, Pettis

When
October 1, 2:10 PM CST
Where
Pettis County, 2.13 mi NE of Lamonte
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.750, -93.290

Power lines and trees were knocked down.

Thunderstorm Wind, Pettis

When
October 1, 2:59 PM CST
Where
Pettis County, 2.07 mi N of Sedalia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -93.230

A four foot diameter tree was uprooted.

Hail, Cass

When
October 1, 3:49 PM CST
Where
Cass County, Harrisonville
Measured
2 in hail
Reported by
Public
Coordinates
38.650, -94.350

Reported via social media.

Hail, Cass

When
October 1, 4:01 PM CST
Where
Cass County, 2.34 mi NNW of East Lynne Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.730, -94.270

Hail, Jackson

When
October 1, 4:22 PM CST
Where
Jackson County, 1.75 mi NW of Grandview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -94.550

Hail, Jackson

When
October 1, 4:40 PM CST
Where
Jackson County, 1.38 mi N of Red Bridge
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.940, -94.580

Hail, Jackson

When
October 1, 4:45 PM CST
Where
Jackson County, 1.75 mi WNW of Holmes Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.960, -94.580

Hail, Platte

When
October 1, 8:25 PM CST
Where
Platte County, 3.2 mi NNW of Hampton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.320, -94.780

Reported via social media.

Hail, Platte

When
October 1, 8:30 PM CST
Where
Platte County, 0.69 mi S of Platte City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.360, -94.780

Flash Flood, Clay

When
October 1, 10:30 PM CST to October 2, 4:30 AM CST
Where
Clay County, 1.82 mi ESE of Stockdale to 2.26 mi E of Stockdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.273, -94.297

Law Enforcement reported flash flooding in this area with water flowing over local roads.

Flash Flood, Ray

When
October 1, 11:44 PM CST to October 2, 5:44 AM CST
Where
Ray County, 1.04 mi NE of Richmond to 0.73 mi ESE of Richmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.291, -93.967

Manhole covers were being lifted by the force of the water coming up from the storm drains.

Flash Flood, Randolph

When
October 2, 12:00 AM CST to 6:00 AM CST
Where
Randolph County, 1.23 mi N of Urbandale to 1.31 mi W of Moberly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.418, -92.453

Street flooding was occurring on several streets in Moberly including Franklin and Rollins.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 546131, 546132, 546133, 546145, 546141, 546142, 546143, 546144, 546134, 546135, 546136, 546137, 546138, 546139, 546140, 546128, 546129, 546130.